When Antidepressants Affect Your Sex Life

When you’re living with depression, medications can provide welcome relief from the feelings that arise from the symptoms. While antidepressants are a very effective option, they can cause side effects for both men and women, such as loss of libido and difficulty having an orgasm . The severity of these side effects varies from person to person. If your depression medication is affecting your sex life, you should not stop taking it because your depression may come back. But don’t worry, there are a few other things you can try with your doctor’s help.

Depression and your sex life

Depression can affect your sexual health, with or without treatment. An estimated 50% to 70% of people with untreated major depression have sexual problems. For some, the right depression treatment can improve any sexual dysfunction. However, in most cases, medications used to treat depression can interfere with a healthy sexual life. Selective serotonin reuptake inhibitors (SSRIs) are the medications for depression most likely to cause sexual problems. Serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and monoamine oxidase inhibitors (MAOIs) may also have an adverse effect.

These drugs can affect your desire to have sex, arousal, and your ability to reach orgasm. Men may have trouble getting an erection while taking antidepressants, while women may have trouble getting aroused. The severity of the side effects of depression medications varies from person to person. They can be so mild that they go unnoticed or severe enough to ruin your sex life.

Getting help for depression and sex problems

The goal in treating your depression is to relieve symptoms such as sadness and irritability without affecting your sex life. Your doctor can help you fine-tune your treatment to achieve the right balance.

Read More  What is Kenophobia (Fear of Empty Space)?

Your doctor may try one of the depression treatments that are less likely to cause sexual side effects, or lower the dose of the medicine you are currently using. However, it is recommended that you do not make any changes to your treatment regimen without consulting your doctor first.

Lowering the dose or stopping your medication may cause your symptoms to come back or get worse. Sometimes adding a depression medication to an antidepressant can help improve sexual desire. Sometimes doctors may prescribe erectile dysfunction (impotence) medications to prevent sexual problems in men .

Other remedies for sexual side effects of antidepressant

The side effects of depression medication may be most pronounced at certain times of the day. For example, if you notice that your libido is low in the evening, you can try taking your antidepressant in the morning. Or you can have sex when you know it will be easiest to be aroused. Scheduling sex at specific times during the week can also help.

Some couples find that trying something different helps. You can add new accessories like vibrators or feathers to the bedroom for more arousal, or you can touch each other in ways you’ve never tried before.

Some other simple strategies can also help. Regular aerobic exercise both reduces symptoms of depression and increases arousal. Daily walking or cycling can help prevent the side effects of depression medication.

The connection between depression and your sex life is complex. If you notice that sexual side effects are negatively affecting your relationship, talk to your doctor or a sex therapist. You can learn tips and tools to help you communicate better as a couple, as well as new ways to improve intimacy.

Read More  3 Psychiatrist Tips for Those with Depression

If the sexual side effects don’t go away, you may want to stop your antidepressant, but stopping it may cause your symptoms to come back. Try to be patient, bearing in mind that the side effects of depression medication usually improve over time. Your body will eventually get used to the drug. If you can tolerate the side effects for a few weeks, they may resolve without you having to do anything. But if sexual side effects are not improving and are becoming unbearable, it may be time to ask your doctor about other treatments to manage your depression.

Related Posts

Leave a Reply

Your email address will not be published.